Texas, 2017

Flood in Texas, September 28 to 30, 2017

September 28 to 30, 2017 · NWS CRP · 1 event in 1 county or zone

Torrential rainfall fell across the western Brush Country from September 26th through the 28th. Generally, 5 to 10 inches of rain fell during the period with some areas over northern Webb County into eastern Dimmit County received from 15 to 20 inches of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Torrential rainfall fell across the western Brush Country from September 26th through the 28th. Generally, 5 to 10 inches of rain fell during the period with some areas over northern Webb County into eastern Dimmit County received from 15 to 20 inches of rain. This caused major flooding on the Nueces River affecting portions of La Salle County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 28, 11:29 AM CST, 31 minutes earlier.

Area forecast discussion, Sep 28, 11:29 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1229 PM CDT Thu Sep 28 2017

.DISCUSSION...

See aviation discussion below for the 18Z TAF's.

&&

.AVIATION...

Abundant moisture across S TX will keep a chance of precip through
the TAF period. Mostly shra's are expected but a few tsra's are
possible. CIG's are expected to generally remain above 3KFT
through the TAF period, however brief periods of MVFR/IFR
conditions will be possible in and near the shra's. Sfc winds will
remain north to northeast due to a weak coastal trough. A weak cold
front is forecast to come through S TX by Fri afternoon or night
with drier conditions filtering into S TX in its wake.

&&

.PREVIOUS DISCUSSION... /Issued 1014 AM CDT Thu Sep 28 2017/

DISCUSSION...

Abundant moisture remains in place across S TX with some slight
mid level drying across the NE and E CWA. Overall convective
activity has waned this morning, however am expected additional
shra's and a few tsra's to redevelop through the afternoon. There
is some uncertainty as to how much the atmosphere will be able to
destabilize this afternoon given the thick cloud cover. Several
short range models show only isol to sct precip across S TX with
the heavier rainfall developing mainly across the mid section of
the CWA. Therefore, am considering lowering the pops across the
west for this afternoon, but expanding the 30 pops slightly east
and northeast. Will continue the Flash Flood Watch through the
afternoon as any rainfall may cause additional flooding due to
the saturated soils across the Brush Country/Rio Grande Plains.

PREVIOUS DISCUSSION... /Issued 629 AM CDT Thu Sep 28 2017/

DISCUSSION...Update for 12z Aviation.

AVIATION...Sct +SHRA continue to impact S TX this mrng. Sct to
Numerous SHRA xpctd vcnty KCRP/KALI thru mid mrng...then xpctng a
lull in precip for late mrng...and then redvlpmnt near aerodromes
(especially KALI) drng the aftn as instability increases. Brief
MVFR/IFR VSBYs and MVFR CIGs possible under heaviest downpours due
to tropical nature of SHRA. RA ongoing at KLRD should dspt this
mrng with additional SHRA/Iso TSRA dvlpng this aftn into early
evening...with reductions in flight rules xpctd under heaviest
precip. KVCT likely to prevail at VFR drng the day and remain dry.
However...a few SHRA may approach KVCT late in the day as an
upper level disturbance approaches. Away from precip...most of S
TX will should prevail at VFR...xcptn being KLRD where low CIGs
may persist thru the mrng. Weak Erly sfc winds eventually becmg
NErly by late in the day (already NNErly at KVCT).

PREVIOUS DISCUSSION... /Issued 615 AM CDT Thu Sep 28 2017/

DISCUSSION...Have increased POPs for this morning across the
Coastal Plains and eastern Brush Country. MSAS analysis indicates
an inverted sfc trough continues to try to nudge NW across the
Coastal Plains...in particular across Nueces and Kleberg Counties.
Strong moisture convergence along the bulge point interaction of
the inverted trough and a southerly drifting weak surface front
has led to strong moisture convergence across the Coastal Plains.
As such...numerous heavy showers have developed. This activity
will likely persist for a couple of hours after sunrise before
diminishing in coverage. A lull in precip may then occur across
the Coastal Plains for late morning...with redevelopment
occurring by early afternoon (especially across the inland
Coastal Plains) as instability increases.

Also expanded categorical POPs farther east across the Brush
Country owing to ongoing radar trends.

PREVIOUS DISCUSSION... /Issued 401 AM CDT Thu Sep 28 2017/

SHORT TERM (Today through Friday)...

Bands of training convection have developed over the past couple
of hours across the E Brush Country...aided by a remnant MCV
along/just west of the International Border and an inverted sfc
trough (per MSAS analysis) extending NW from the coast. This
heavier precip may persist for a few more hours before waning
around sunrise (if not earlier).

Today's primary forecast challenge continues to be chances of
precipitation. A deeply tropical airmass (NASA SPoRT CIRA derived
imagery of 2.6" over portions of the area) is prog to remain in
place today. Combination of the deep moisture...a weak sfc
boundary continuing to nudge south into the area...some weak upper
level diffluence...and instability...should result in an
additional scattering of heavy showers today. Best chances of
precip should once again be across the Brush Country (possibly far
western Coastal Plains) where moisture depth is prog to be the
greatest...and where better interaction with aforementioned
dynamics is prog to occur. Farther east...isolated to scattered
showers will be possible across the remainder of the
area...primarily across the Coastal Plains. A small dry layer from
H9 to H8 across the NE CWA may negate significant precip today
for that area.

Will be extending the Flash Flood Watch through today for the
Brush Country. Significant rainfall has occurred over the past
couple of days and MRMS CREST Soil Moisture data indicates much of
the area is experiencing 60% to 80% of saturation. Thus...it
should take little additional rainfall to lead to further flooding
issues.

Weak sfc boundary is prog to push farther south across the region
tonight...which should result in an expansion of the drier layer
from H9 to H8. However...scattered showers and isolated
thunderstorms are forecast to continue tonight as a mid level vort
max rotates around an elongated H5 ridge center. This should
result in the best chances of precip being across the Brush
Country northeastward to the Victoria area. Additional showers may
develop late in the night across the Coastal Plains as a weak
inverted sfc trough nudges northwestward again.

Another round of scattered showers and isolated thunderstorms is
forecast for Friday as weak vort maxes continue to rotate around
the CWA and as deep moisture values persist.

Max temps will continue to generally be in the 80s areawide due to
continued precip and cloud cover. Min temps will also be on the
muggy side for this time of year.

LONG TERM (Friday night through Wednesday)...

The short wave trough will be moving northeast from the central
Rockies into the northern plains Friday night into Saturday while
the upper ridge axis shifts westward into northeast Mexico. Drier
air will steadily be filtering into the region from the northeast
behind the weak frontal boundary through Saturday. Higher moisture
will remain along the Rio Grande to keep a good chance for rain in
the forecast Friday night. Only a slight chance of rain is expected
across the extreme southern part of the forecast area on Saturday.
A brief dry period will continue into Sunday as the surface high
pressure ridge remains along the coast. But a weak coastal trough
moves toward the lower Texas coast by Monday with moisture quickly
returning into the coastal plains on Monday. The upper level ridge
shifts to the northeast by Tuesday with a deep easterly flow forming
over the Gulf of Mexico into the Texas coast. This deep easterly
flow will occur from Tuesday into Wednesday bringing in high
moisture back into the area. Precipitable water values will increase
to around 2.2 inches Tuesday and 2.4 inches on Wednesday. For now,
will broad brush PoPs at 30-40 percent over the region. Will
probably need to go higher if this deep easterly flow pattern does
materialize.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    89  75  89  73  89  /  20  20  40  20  10
Victoria          88  73  88  68  87  /  30  30  40  10  10
Laredo            85  72  86  71  87  /  40  40  40  40  20
Alice             89  73  89  70  89  /  50  20  40  20  10
Rockport          89  76  87  73  87  /  20  20  30  20  10
Cotulla           83  72  85  69  86  /  50  40  40  30  10
Kingsville        89  74  90  72  90  /  40  20  40  20  20
Navy Corpus       90  79  89  75  87  /  20  20  30  20  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch until 7 PM CDT this evening For the following
     zones: Duval...La Salle...McMullen...Webb.

GM...None.

&&

TE/81...AVIATION
Hazardous weather outlook, Sep 28, 3:43 AM CST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
443 AM CDT Thu Sep 28 2017

TXZ229>234-239>247-290945-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
443 AM CDT Thu Sep 28 2017

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

Scattered to numerous showers and isolated thunderstorms will be
possible across South Texas today. The heaviest rainfall amounts
are expected to occur across the Brush Country. A Flash Flood
Watch remains in effect for Webb...La Salle...Duval...and McMullen
Counties through today.

A moderate risk of rip currents will exist along Gulf-facing
beaches today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered showers and isolated thunderstorms will be possible Friday
into Friday night. Isolated to scattered thunderstorms will
return to the region Monday. Scattered thunderstorms are expected
for South Texas Tuesday into Wednesday.

A moderate risk of rip currents will exist along Gulf-facing
beaches on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-290945-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
443 AM CDT Thu Sep 28 2017

This hazardous weather outlook is for the Middle Texas Coastal
Waters.

.DAY ONE...Today and Tonight

An isolated thunderstorm may occur today. Otherwise...no
hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered showers and isolated thunderstorms will be possible Friday
into Friday might. Isolated to scattered thunderstorms will return
to the region Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Sep 28, 8:18 AM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
918 AM CDT THU SEP 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       8 NE LOMA ALTA          28.19N  98.42W
09/28/2017  M6.40 INCH       MCMULLEN           TX   PUBLIC

            EVENT TOTAL

&&

EVENT NUMBER CRP1700318

METZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, La Salle

When
September 28, 12:00 PM CST to September 30, 11:59 PM CST
Where
La Salle County, 12.84 mi WNW of Tuna to 3.2 mi WSW of Woodward
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
28.390, -99.476

Farm to Market Road 3408 from I-35, Valley Wells Road, and the frontage road near mile marker 67 were flooded. Flooding also occurred on Dobie Road including in and around Highway 624.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722046.